MAUDE Adverse Event Report: COOK IRELAND LTD RESONANCE STENT SET; FAD STENT, URETERAL

COOK IRELAND LTD RESONANCE STENT SET; FAD STENT, URETERAL
Catalog Number RMS-060024-R
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/05/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
On (b)(6) 2024, patient was under rms stent replacement procedure, user detected there was difficulty removing the stent and the stent inner wire broken.No harm to patient.Updated on (b)(6) 2024 tp: after patient communication, there is concerns of the risk so that the stent is still remains in patient.No harm to patient.
 
Additional Manufacturer Narrative
Device evaluation: 01 x rms-060024-r of lot number c1993677 was not returned to cirl.With the information provided, a document-based investigation was conducted.Lab evaluation: the device evaluation could not be completed as the device was not returned for evaluation.Manufacturing records prior to distribution rms-060024-r devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for rms-060024-r of lot number c1993677 was performed.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1993677.Review historical data: the instructions for use, ifu0020 which accompanies this device instructs the user to ¿visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use.¿.¿ the ifu goes on to say, ¿individual variations if interaction between stent and the urinary system are unpredictable.¿ there is no evidence to suggest the user did not follow the ifu.(ifu0020).Image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer.Impression: the video confirms the complaint report that the inner wire of a resonance stent was fractured, presumably during the attempted removal of the stent.The complaint report states there was difficulty in removing the stent suggesting that while retracting the stent, there was either tumor ingrowth, progressive stenosis or calcifications resulting in the cranial aspect of the stent not sliding through the collecting system.Instead, there may have been excessive force applied to the stent resulting in the inner wire fracturing or disconnecting from the ureteral stent end.There is no comment on the amount of force used during the attempted retraction of the stent to support this hypothesis.Other possibility is that the stent was dysfunctional, and the inner wire was broken or not well adhered to the end of the stent and only minimal amount of tension resulted in fracture.There is no way to differentiate these possibilities given the information provided in this complaint report.A second question was asked about the presence of #2 and #3 as described above.The #2 object was a hydrophilic guidewire that was likely inserted in order to advance the ureteroscope either over the wire, or through a sheath that was inserted over the wire.The report doesn¿t specify the timing of this wire being inserted, but if given the description of events, the wire was likely inserted after difficulty was encountered with the stent removal.This is a floppy wire, that would not have resulted in the issue with the rms, even if it was inserted prior to the attempted removal.In reference to #3, this is the broken piece of the rms, as detailed above.Root cause analysis: definitive root cause could not be determined.A possible root cause could be attributed to patient anatomy or excessive force being applied to the stent resulting in the inner wire fracturing or disconnecting from the ureteral stent.As per image review ¿the complaint report states there was difficulty in removing the stent suggesting that while retracting the stent, there was either tumor ingrowth, progressive stenosis or calcifications resulting in the cranial aspect of the stent not sliding through the collecting system.Instead, there may have been excessive force applied to the stent resulting in the inner wire fracturing or disconnecting from the ureteral stent end.There is no comment on the amount of force used during the attempted retraction of the stent to support this hypothesis.Other possibility is that the stent was dysfunctional, and the inner wire was broken or not well adhered to the end of the stent and only minimal amount of tension resulted in fracture.There is no way to differentiate these possibilities given the information provided in this complaint report.¿ additionally, it is possible that due to this variation in the urinary environment that intrinsic stress may have been place on the device during indwell time which may have caused the inner wire to break on the removal.As per the device ifu, individual variations of interaction between stents and the urinary system are unpredictable.Confirmation of complaint: complaint is confirmed based on customer and/or rep testimony.Corrective action/ correction: complaints of this nature will continue to be monitored for similar events.Summary of investigation: failure identified: stent inner wire broken, 01 device confirmed used.Complaint is confirmed based on customer and/or rep testimony.Definitive root cause could not be determined.A possible root cause could be attributed to patient anatomy or excessive force being applied to the stent resulting in the inner wire fracturing or disconnecting from the ureteral stent.As per image review ¿the complaint report states there was difficulty in removing the stent suggesting that while retracting the stent, there was either tumor ingrowth, progressive stenosis or calcifications resulting in the cranial aspect of the stent not sliding through the collecting system.Instead, there may have been excessive force applied to the stent resulting in the inner wire fracturing or disconnecting from the ureteral stent end.There is no comment on the amount of force used during the attempted retraction of the stent to support this hypothesis.Other possibility is that the stent was dysfunctional, and the inner wire was broken or not well adhered to the end of the stent and only minimal amount of tension resulted in fracture.There is no way to differentiate these possibilities given the information provided in this complaint report.¿ additionally, it is possible that due to this variation in the urinary environment that intrinsic stress may have been place on the device during indwell time which may have caused the inner wire to break on the removal.As per the device ifu, individual variations of interaction between stents and the urinary system are unpredictable.According to the initial reporter there was no harm to the patient.Complaints of this nature will continue to be monitored for similar events.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 26-jul-2024.

Brand Name
RESONANCE STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key19728604
Report Number3001845648-2024-00367
Device Sequence Number15486367
Product Code FAD
UDI-Device Identifier10827002341101
UDI-Public(01)10827002341101(17)251103(10)C1993677
Combination Product (Y/N)N
PMA/510(K) Number
K063742
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2025
Device Catalogue NumberRMS-060024-R
Device Lot NumberC1993677
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/05/2024
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/14/2024
Supplement Date Received by Manufacturer06/14/2024
Initial Report FDA Received Date07/12/2024
Supplement Report FDA Received Date08/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexFemale